Derealization
self effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Derealization is a sense that one's surroundings have become unreal, dreamlike, or visually flat — as if the external world were a stage set rather than genuine environment.
As a drug effect it is acute and dose-proportional, fading as the substance wears off, which separates it from derealization as a persistent clinical condition. It ranges from a faint unreality at the edges of perception to a total disconnection from the sense that the world is present.
Derealization is commonly reported across several drug classes. It is most commonly induced at moderate to high doses under dissociatives such as ketamine and dextromethorphan, and under psychedelics such as LSD and psilocybin mushrooms; it also appears under stimulants such as MDMA and 6-APB, and under deliriants such as diphenhydramine and datura.
phenomenology
Derealization is felt as a flattening of the world's presence: colors may appear desaturated or unnaturally bright, depth seems compressed, and familiar places carry a theatrical quality — as if viewed through glass. Movement can appear slightly lagged, out of step with expectation.
It commonly comes with emotional distance; events occur but don't fully land. Attending to the feeling tends to deepen it — trying to confirm the world is real only widens the gap.
At high doses under dissociatives, the environment can feel reduced to a two-dimensional backdrop, nearly absent as a felt reality.
mechanism
Derealization arises through different pathways depending on the drug class:
- Dissociatives — block NMDA receptors, disrupting the brain's construction of a coherent external environment; this is the most direct pharmacological route to the effect.
- Psychedelics — act on 5-HT2A receptors, destabilizing perceptual integration and the correspondence between sensory input and a felt real world.
- Stimulants — produce it through intense sympathetic arousal at high doses; onset is less predictable than with dissociatives or psychedelics.
- Deliriants — alter cholinergic signaling in ways that blur the boundary between internal and external experience.
How much each pathway contributes in a given case is not fully understood.
safety
Derealization is not dangerous in itself, but it can escalate or coincide with effects that carry greater risk.
- If it happens — remind yourself it is caused by the substance and will ease as it wears off; reduce stimulation, move somewhere familiar, and stay with a trusted person if possible.
- Seek help if — complete loss of orientation, inability to communicate, or distress that does not ease with reassurance appear; these may signal a more intense dissociative episode or an unexpected interaction.
- Higher risk — people with a personal history of depersonalization-derealization disorder or psychosis should treat onset as a cue to lower doses and avoid combining drug classes.
variability
Who experiences it, and how strongly, varies widely. Higher doses consistently raise both its likelihood and intensity across all associated classes. It is more likely in unfamiliar or overstimulating settings — especially under psychedelics and dissociatives — and in those with a personal history of dissociation or prior derealization episodes.
Expectation shapes it: entering an experience already primed to notice unreality tends to produce it earlier and more strongly. A grounded set, a familiar environment, and lower doses all reduce the likelihood.
substances
practices
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.